Texas, 2008

Hail and Damaging Winds in Texas, June 17, 2008

June 17, 2008 · NWS SHV · 12 events in 6 counties and zones

During the early morning hours of Tuesday, June 17th, a Mesoscale Convective System (MCS) developed over western Oklahoma, and surged southeastward into north Texas after sunrise. This storm system produced widespread 60-70 mph wind gusts across much of north Texas, including Dallas, which then spread into east Texas during the early afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

During the early morning hours of Tuesday, June 17th, a Mesoscale Convective System (MCS) developed over western Oklahoma, and surged southeastward into north Texas after sunrise. This storm system produced widespread 60-70 mph wind gusts across much of north Texas, including Dallas, which then spread into east Texas during the early afternoon hours. Numerous trees and power lines were downed across areas generally along and south of Interstate 20, particularly in the city if Tyler, and also Center, Texas. In fact, trees fell atop several buildings in Center, although no injuries were reported. The storms weakened by early evening, as they spread/developed farther southward into southeast Texas and southwest Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 17, 10:22 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 17, 10:22 AM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1122 AM CDT TUE JUN 17 2008

.DISCUSSION...
KEEPING AN EYE ON AN MESOSCALE CONVECTIVE SYSTEM MAKING ITS WAY
ACROSS SOUTH CENTRAL OKLAHOMA THIS MORNING AS IT IS ABOUT TO CROSS
THE RED RIVER. IT LOOKS TO STILL BE HOLDING TOGETHER...AND WITH
DAYTIME HEATING INCREASING...MAY INTENSIFY. FEEL CONFIDENT THAT THIS
SYSTEM WILL HOLD TOGETHER WELL ENOUGH TO MAKE IT TO THE NORTHEAST
TEXAS PORTION OF THE FORECAST REGION. THEREFORE...HAVE INCREASED
POPS FOR THE NORTHWEST HALF OF THE FORECAST REGION. CIRRUS OUTFLOW
OF THESE STORMS ALSO LOOKS TO REMAIN IN PLACE THROUGH AT LEAST THE
EARLY PART OF THE AFTERNOON...WHICH WILL ALMOST DEFINITELY HAVE AN
AFFECT ON AFTERNOON HIGHS. AS A RESULT...HAVE LOWERED HIGH TEMPS
TO THE NORTH OF A TYLER TEXAS...TO HOPE ARKANSAS LINE BY A FEW
DEGREES.

THIS MORNINGS SOUNDING HAS INDICATED A MARGINAL UNSTABLE
ATMOSPHERE ACROSS THE AREA...WITH CAPE IN THE 3000 J/KG RANGE AND
NO CIN. AS A RESULT...EXPECT THERE IS A SLIGHT CHANCE THAT THESE
STORMS WILL BECOME SEVERE...WITH BOTH LARGE HAIL AND DAMAGING
WINDS. WITH PRECIPITABLE WATER VALUES IN THE BALLPARK OF 2
INCHES...HEAVY RAIN WILL ALSO BE AN ISSUE WITH THIS ACTIVITY. AS
FOR TRIGGERS...ANY OUTFLOW BOUNDARIES PRODUCED BY THE THUNDERSTORM
COMPLEX IN THE WEST MAY BE THE FOCUS FOR CONVECTION AS FAR EAST AS
SHREVEPORT LATER IN THE DAY. AND...THE FUN DOESNT END WITH THIS
SYSTEM...AS ADDITIONAL THUNDERSTORMS ARE DEVELOPING IN THE
TEXAS/OKLAHOMA PANHANDLE REGION. EXPECT THAT THESE LATER STORMS
WILL FOLLOW SUIT WITH THIS FIRST SYSTEM...AFFECTING SOUTHEAST
OKLAHOMA AND NORTHEAST TEXAS THROUGH THE EARLY MORNING HOURS OF
WEDNESDAY.

&&

.AVIATION...
SCT TO BKN CLDS 4-6 KFT THROUGHOUT THE AFTERNOON SOUTHERN HALF OF
AREA...BASICALLY SOUTH OF INTERSTATE 20. LOWER CONDITIONS VICINITY
ISOLATED SHOWERS AND TSTMS. STORMS MORE NUMEROUS ACROSS NORTHEAST
TEXAS...SOUTHWEST ARKANSAS AND SOUTHEAST OKLAHOMA AS A CONVECTIVE
COMPLEX MOVES SOUTHEAST ACROSS THE AREA. WIDESPREAD MVFR CIGS AND
VSBYS VICINITY TSTMS.  SURFACE WINDS MAINLY EAST TO NORTHEAST 5 TO
10 KTS. EXPECT STRONG...GUSTY NORTHWEST WINDS UP TO 40 KTS VICINITY
CONVECTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  91  70  90  70 /  40  40  20  10
MLU  92  67  88  66 /  20  20  20  10
DEQ  86  66  88  65 /  50  50  20  10
TXK  88  68  89  69 /  50  50  20  10
ELD  90  67  88  65 /  20  20  20  10
TYR  89  72  90  71 /  50  50  20  10
GGG  89  71  90  70 /  50  50  20  10
LFK  94  70  92  71 /  20  40  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

18/14
Hazardous weather outlook, Jun 17, 11:07 AM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1207 PM CDT TUE JUN 17 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-181715-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1207 PM CDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG THUNDERSTORM COMPLEX IS MOVING SOUTHEASTWARD ACROSS
NORTHEAST TEXAS THIS MORNING...AND IS SHOWING SIGNS OF
INTENSIFICATION. THIS COMPLEX WILL AFFECT MOSTLY AFFECT LOCATIONS
TO THE WEST OF A LINE STRETCHING FROM CLARKSVILLE
TEXAS...SHREVEPORT...TO NATCHITOCHES LOUISIANA. DAYTIME HEATING
AND UNSTABLE AIR ACROSS THE AREA WILL ALLOW THESE THUNDERSTORMS TO
CONTINUE TO INTENSIFY. REPORTS HAVE ALREADY BEEN RECEIVED OF
DAMAGING WINDS AND HEAVY RAIN AS THIS THUNDERSTORM COMPLEX MOVED
THROUGH NORTH CENTRAL TEXAS...INCLUDING A 64 MPH WIND GUST AT DFW
AIRPORT AND SEVERAL TREES DOWN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ANOTHER ROUND OF THUNDERSTORMS DURING THE EARLY MORNING HOURS OF
WEDNESDAY WILL FOLLOW THE TRACK OF TODAYS THUNDERSTORM
COMPLEX...AFFECTING PORTIONS OF SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS. THE CHANCE FOR SEVERE WEATHER REMAINS WITH THIS
ACTIVITY...MAINLY DUE TO DAMAGING WINDS AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
TONIGHT...MAINLY FOR LOCATIONS NORTHEAST AND EAST CENTRAL
TEXAS...AND POSSIBLY NORTHWEST LOUISIANA.

18

In the hours before

Special weather statement, Jun 17, 11:35 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1235 PM CDT TUE JUN 17 2008

TXZ108>111-124>126-136>138-171830-
CAMP-FRANKLIN-GREGG-HARRISON-MARION-MORRIS-SMITH-TITUS-UPSHUR-WOOD-
1235 PM CDT TUE JUN 17 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT EFFECTIVE UNTIL 130 PM CDT FOR THE FOLLOWING
COUNTIES
IN NORTHEAST TEXAS...
     TITUS...FRANKLIN...MORRIS...CAMP...WOOD...UPSHUR...MARION...
     HARRISON...SMITH AND GREGG.

INCLUDING THE FOLLOWING LOCATIONS...
     ARP...BIG SANDY...CLARKSVILLE CITY...DIANA...
     GILMER...GLADEWATER...HAWKINS...LINDALE...LONGVIEW...
     MINEOLA...MOUNT VERNON...PITTSBURG...QUITMAN...TYLER...
     AND WHITEHOUSE.

AT 1230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS FROM NEAR COOPER TEXAS...TO 10 MILES
WEST OF CANTON...MOVING SOUTHEAST AT 30 MPH.

WINDS OF 40 TO 55 MPH ARE EXPECTED WITH THIS LINE OF THUNDERSTORMS.
RESIDENTS OF NORTHEAST AND EAST TEXAS SHOULD STAY ALERT FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS WITH THIS WEATHER SYSTEM.

LAT...LON 3295 9558 3295 9525 3334 9524 3295 9468
      3242 9474 3239 9499 3217 9506 3216 9539
      3275 9563
TIME...MOT...LOC 1735Z 308DEG 25KT 3288 9567

03

The radar

The Dallas/Ft Worth radar (KFWS), 158 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Wood

When
June 17, 12:00 PM CST
Where
Wood County, 1.35 mi WNW of Alba
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.790, -95.640

Trees were downed.

Thunderstorm Wind, Wood

When
June 17, 12:20 PM CST
Where
Wood County, 0.9 mi NW of Winnsboro
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.960, -95.290

Trees were downed.

Thunderstorm Wind, Smith

When
June 17, 12:55 PM CST
Where
Smith County, 1.38 mi S of Tyler
Measured
54 kt (62 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
32.330, -95.300

Trees were downed near town. Damaging wind gusts caused a portion of a roof over The Ink Well in the Commerce Square on Loop 323 to crash down on several cars. Police also blocked off several city streets at the height of the storm due to downed trees in the city.

Hail, Smith

When
June 17, 1:00 PM CST
Where
Smith County, 1.38 mi S of Tyler
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
32.330, -95.300

Lightning, Smith

When
June 17, 1:00 PM CST
Where
Smith County, Tyler
Property damage
$70,000
Reported by
Newspaper
Coordinates
32.350, -95.300

Lightning struck a two-story home inside a gated community causing a two-alarm fire in the city of Tyler, Texas. The home was in the 3500 block of Melanie Court inside the River Oaks community.

Thunderstorm Wind, Upshur

When
June 17, 1:20 PM CST
Where
Upshur County, 1.16 mi W of Gilmer
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.730, -94.950

Trees were downed on Farm to Market Road 852 and Jaguar Road.

Hail, Nacogdoches

When
June 17, 1:25 PM CST
Where
Nacogdoches County, 2.72 mi NW of Holly Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.780, -94.610

Thunderstorm Wind, Cherokee

When
June 17, 1:40 PM CST
Where
Cherokee County, 1.5 mi NNE of Jacksonville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.970, -95.260

Several trees were downed across the northern portion of the county.

Thunderstorm Wind, Cherokee

When
June 17, 2:10 PM CST
Where
Cherokee County, Rusk
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.800, -95.150

Trees were downed across the southern half of the county.

Thunderstorm Wind, Shelby

When
June 17, 2:40 PM CST
Where
Shelby County, 0.69 mi N of Center
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.790, -94.180

Trees...tree limbs and power lines were downed. Winds were estimated by a trained spotter.

Thunderstorm Wind, Shelby

When
June 17, 2:45 PM CST
Where
Shelby County, 0.69 mi N of Center
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.790, -94.180

Tree limbs and power lines were downed throughout town.

Thunderstorm Wind, Shelby

When
June 17, 2:50 PM CST
Where
Shelby County, 0.69 mi N of Center
Measured
54 kt (62 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
31.790, -94.180

Several trees were downed throughout the county. A tree was also downed on a law office in town. Most of the damage appeared to be on the east side of Center, Texas. Two large trees fell onto a residents fence in town. Another tree fell on Shelbyville Street. A radio station was also knocked of the air when a large tree fell across power lines on San Augustine Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113844, 113845, 113846, 113848, 113979, 113849, 113850, 113851, 113852, 113853, 113854, 113855.